An under-recognized pain condition

Narcotics are drugs, usually opiates such as morphine or oxycodone, which can relieve pain. In the U.S. narcotics are commonly prescribed for treating patients with pain, usually injuries, sudden painful conditions, or cancer. However, persons with chronic functional GI disorders should not be treated with narcotics, though this at times is done. We are learning that under some circumstances and with some individuals, the use of narcotics can actually cause pain.

Over time, narcotics can slow the bowel, and lead to symptoms of constipation, bloating, or nausea. This relates to the well known effects of narcotics on the bowel, opiate bowel dysfunction and opioid-induced constipation. In addition in about 5−10% of individuals, narcotics may actually sensitize the nerves and make pain worse. This is narcotic bowel syndrome (NBS).

In a review article by a group from the University of North Carolina (UNC), this subset of opiate bowel dysfunction called narcotic bowel syndrome is described.[1] This under-recognized syndrome may be becoming more prevalent because of increasing use of narcotics for chronic painful disorders as well as lack of awareness that increased sensation to pain may be caused by long-term narcotic use.

The syndrome is characterized by chronic or periodic abdominal pain that gets worse when the effect of the narcotic drug wears down. In addition to pain, which is the primary feature, other symptoms may include...

  • nausea,
  • bloating,
  • periodic vomiting,
  • abdominal distension,
  • and constipation. 

Working with Doctor

patient doctor

Successful relationships with healthcare providers are an important part of managing life with a long-term digestive disorder.

Doctor - Patient Communication

How to help your doctor to help you

How to Talk to Your Doctor